Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Indianapolis, IN

May 30, 2008Fountain County, Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2008, 8:07 PM EDT for Fountain County, Parke County, Vermillion County, Indiana. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2008, 8:07 PM EDT (00:07 UTC)
Expired
May 30, 2008, 8:45 PM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:20 PM EDTTSTM WND DMG1 E Cayuga, INSIX TO EIGHT INCH TREE LIMBS DOWN. ROOF SHINGLES LOST.
May 30, 8:35 PM EDTTSTM WND DMGMarshall, INEIGHT TO TEN INCH TREE LIMBS DOWN. TRASH DUMPSTERS OVER TURNED.
May 30, 8:45 PM EDTTSTM WND DMGMarshall, INTHREE FOOT TREE LIMBS TWISTED OFF TREES.
May 30, 8:50 PM EDTTSTM WND GST 60Marshall, IN
May 30, 8:52 PM EDTTSTM WND DMGMarshall, INPOWER LINES AND TREE LIMBS DOWN
May 30, 8:53 PM EDTTSTM WND GST 68Marshall, IN
May 30, 8:55 PM EDTTORNADO4 E Marshall, INTREE DEBRIS IN AIR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:56 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 310006
SVRIND
INC045-121-165-310045-
/O.NEW.KIND.SV.W.0024.080531T0007Z-080531T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 PM EDT FRI MAY 30 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 845 PM EDT/745 PM CDT/

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHEASTERN VERMILION COUNTY...OR 15 MILES SOUTH OF DANVILLE...AND
  MOVING EAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAYUGA BY 820 PM EDT...
  KINGMAN BY 835 PM EDT...
  MARSHALL BY 840 PM EDT...
  WALLACE BY 845 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 13 AND 22.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4015 8710 3980 8711 3983 8753 4009 8752
TIME...MOT...LOC 0007Z 267DEG 32KT 3993 8760

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:50 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 30, 6:50 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT FRI MAY 30 2008

.AVIATION...DISCUSSION FOR 310000Z TAF ISSUANCE. OLD OUTFLOW
BOUNDARY EXTENDING FM NRN IND WSWWD INTO NRN MO WITH BROKEN LN OF
CONVECTION DVLPG ALONG IT. SFC OBS/MODEL DATA SUGGEST THIS OUTFLOW
WL SAG SEWD ACRS THE LOCAL AREA THIS EVEN. INSTABILITY AXIS LOCATED
JUST TO THE SE OF DVLPG CONVECTIVE LN...SO CONVECTION SHOULD
CONTINUE TO DVLP/MAINTAIN ITSELF FOR AWHILE. AS A RESULT...
CONVECTIVE THREAT SHOULD BE HI OVR THE TAF SITES INTO THE OVERNIGHT
HRS. APPEARS GREATEST THREAT WL GRADU SHFT SEWD THIS EVEN...PROBABLY
ENDING AT THE KBMG TERMINAL BE 310700Z OR SO. BRIEF IFR/LIFR CONDS
LIKELY IN THE HEAVIER CONVECTION. SYNOPTIC WND FIELD SUGGEST 30-40KT
SFC WND GUSTS PROBABLE WITH THE CONVECTION AS WELL...HOWEVER
LOCALIZED HIGHER GUSTS PSBL WITH ANY SVR CONVECTION.

NOT SEEING A LOT OF LO CLD COVER DVLPG BEHIND CONVECTIVE LN...SO
XPCTG CIGS GENERALLY ABV 050 AFT CONVECTIVE LN PASSES.

&&

.SHORT TERM.../TONIGHT THROUGH SUNDAY/
MAIN CHALLENGE WL BE TIMING/CVRG AND INTENSITY OR TRWS ACRS THE FA
TNGT AND INTO SATURDAY. REGIONAL RADAR WAS SHOWING TRWS EXTENDING
FM THE LWR GT LKS TO NRN MO. MODELS ARE FAIRLY SIMILAR IN DRAGGING
CD FNT SE ACRS CNTRL INDIANA OVERNGT AS UPR TROF SWINGS E ACRS THE
GT LKS AND OH VLY. ILX SOUNDING REVEALED FAIRLY STG CAP BUT
CONTINUED HEATING AND FNT AND OUTFLOW BOUNDARIES GETTING CLOSER
ALONG WITH MODEL SOUNDING 3000 J/KG CAPES SHOULD TRIGGER WIDESPREAD
TRWS ACRS THE FA ESP AFT 00Z AS A SEVERE SQUALL LINE IS EXPECTED TO
MOVE THROUGH WITH PLNTY OF DYNAMICS AS 50 KT LOW LVL JET AND 70 KT
H5 JET MOVE ACRS CNTRL IN AND 100 KT 250 MB JET MOVES ACRS THE GT
LKS. SO...WL GO WITH LIKELY TO OCCASIONAL POPS TNGT AND MENTION
HEAVY RAIN AND SVR IN ZONES WITH FA ALL IN MODERATE RISK. FNT TO MOV
ACRS OUR SRN ZONES ON SATUDAY MRNG. KEPT SMALL CHC IN WITH CAPES
AGAIN BECOMING RATHER UNSTABLE AROUND 2000 J/KG. ACTIVITY SHOULD BE
ENDING SATURDAY AFTERNOON AS SFC HIGH PRES BUILDS IN.

MOS TEMPS PRETTY CLOSE AND APPEAR REASONABLE GIVEN LOW LVL THERMAL
PROGS AND EXPECTED CLD CVR.

&&

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

FORECAST FOCUS IS CHANCES FOR RAIN THRU THE PD.

ECMWF AND GFS ENSEMBLE MEAN ARE IN DECENT AGREEMENT WITH GFS
INCONSISTENT ON ITS SOLUTIONS AS OF LATE. THUS WENT CLOSE TO A BLEND
OF ECMWF/GFS MEAN WHICH IS ALSO CLOSE TO HPC GUIDANCE.

CHANCES FOR RAIN WILL RETURN ON MONDAY AFTERNOON AS STRONG WARM
ADVECTION BEGINS ALOFT. ISENTROPIC PROGS SHOW LIFT ALONG WITH SOME
MOISTURE AT MID LEVELS. THUS ADDED POPS ACROSS SWRN FA DURING THE
AFTN.

CHANCES FOR RAIN WILL THEN CONTINUE THRU MUCH OF THE PD AS A FRONT
MOVES INTO THE AREA AND STALLS OUT. CONFIDENCE NOT HIGH ON ANY
TIMING THAT FAR OUT BUT WENT HIGHER POPS DURING THE DAY WHERE MORE
INSTABILITY WILL BE PRESENT. DID GO DRY ON FRI WITH ECMWF SHOWING
RIDGING ALOFT DOMINATING.

WENT CLOSE TO HPC NUMBERS FOR HIGHS DURING THE PD WHICH SHOULD BE
NEAR AVERAGE FOR EARLY JUNE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MK
LONG TERM...CS
AVIATION...JAS
Hazardous weather outlook, May 30, 3:16 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EDT FRI MAY 30 2008

INZ031-038>042-045>049-052>057-060>065-067>072-311000-
HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-
MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
316 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA.

THE GREATEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY...IN ADDITION TO HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

AN APPROACHING COLD FRONT WILL ENCOUNTER A WARM AND HUMID AIRMASS
ACROSS CENTRAL INDIANA TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA AFTER 5 PM EDT THIS AFTERNOON. A FEW OF THE LATE
AFTERNOON THUNDERSTORMS MAY BECOME SEVERE BUT THE MAIN THREAT WILL
BE AFTER 9 PM THIS EVENING WHEN THUNDERSTORMS WILL DEVELOP AND
MOVE EAST INTO INDIANA. THE SEVERE THREAT WILL BE GREATEST
BETWEEN 9 PM AND 3 AM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH OF INDIANAPOLIS
ON SATURDAY.

THERE WILL BE CHANCES OF THUNDERSTORMS AGAIN FROM MONDAY NIGHT
THROUGH WEDNESDAY. WHILE IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE...REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS
A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL INDIANA
THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>030-035>037-043-044-051-311000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-
VERMILLION-PARKE-VIGO-
316 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA.

THE GREATEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS. BUT LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A
POSSIBILITY...IN ADDITION TO HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.

AN APPROACHING COLD FRONT WILL ENCOUNTER A WARM AND HUMID AIRMASS
ACROSS CENTRAL INDIANA TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON. A FEW OF THE LATE AFTERNOON
THUNDERSTORMS MAY BECOME SEVERE BUT THE MAIN THREAT WILL BE AFTER
9 PM THIS EVENING WHEN THUNDERSTORMS WILL DEVELOP AND MOVE EAST
INTO INDIANA. THE SEVERE THREAT WILL BE GREATEST BETWEEN 9 PM AND
3 AM EDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH OF INDIANAPOLIS
ON SATURDAY.

THERE WILL BE CHANCES OF THUNDERSTORMS AGAIN FROM MONDAY NIGHT
THROUGH WEDNESDAY. WHILE IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE...REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS
A THREAT IN ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS CENTRAL INDIANA
AFTER 6 PM EDT THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Local storm report, May 30, 7:37 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 PM EDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      10 NW BATTLE GROUND     40.61N 86.97W
05/30/2008                   WHITE              IN   TRAINED SPOTTER

            SPOTTY SECTIONS OF ROADS COVERED WITH WATER ALONG THE
            TIPPECANOE AND WHITE COUNTY BORDERS.

0730 PM     TORNADO          7 S DELPHI              40.48N 86.67W
05/30/2008                   CARROLL            IN   TRAINED SPOTTER

            2 TORNADOES JUST NORTH OF PYRMONT MOVING EAST.

&&

BHEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:00 PM EDTTornado WarningINDClinton, Howard34 min
May 30, 8:21 PM EDTTornado WarningINDFountain, Parke, Vermillion39 min
May 30, 8:27 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Tipton48 min
May 30, 8:35 PM EDTAreal Flood WarningINDFountain, Montgomery, Parke, Putnam, Vermillion6 hr
May 30, 8:51 PM EDTTornado WarningINDMontgomery, Parke, Putnam39 min
May 30, 9:15 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion45 min
May 30, 9:27 PM EDTTornado WarningINDHendricks, Montgomery, Putnam48 min
May 30, 9:32 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam43 min
May 30, 9:59 PM EDTAreal Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 1 more5 hr
May 30, 10:02 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion43 min
May 30, 10:11 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion, Montgomery, Parke and 1 more49 min
May 30, 10:32 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Rush, Shelby58 min
May 30, 10:34 PM EDTTornado WarningINDHancock41 min
May 30, 10:47 PM EDTTornado WarningINDHancock, Henry, Madison28 min
May 30, 11:03 PM EDTTornado WarningINDHenry, Rush24 min
May 30, 11:14 PM EDTAreal Flood WarningINDHenry, Randolph, Rush4 hr
May 30, 11:28 PM EDTSevere Thunderstorm WarningINDClay, Hendricks, Morgan, Parke, Putnam, Vigo42 min
May 30, 11:39 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Hendricks, Johnson, Marion, Morgan and 1 more51 min
May 30, 11:41 PM EDTFlash Flood WarningINDHendricks, Marion3 hr
May 30, 11:59 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush, Shelby46 min
May 31, 12:06 AM EDTSevere Thunderstorm WarningINDJohnson, Morgan, Shelby39 min
May 31, 12:19 AM EDTSevere Thunderstorm WarningINDHenry, Randolph26 min
May 31, 12:29 AM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby46 min
May 31, 1:25 AM EDTSevere Thunderstorm WarningINDClay, Owen31 min
May 31, 1:42 AM EDTTornado WarningINDMonroe, Owen33 min
May 31, 2:00 AM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan34 min
May 31, 2:31 AM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby29 min
May 31, 11:16 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren5 days
May 31, 11:16 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren7 days
May 31, 11:16 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo16 days
May 31, 11:16 AM EDTRiver Flood WarningINDSullivan, Vigo17 days
May 31, 11:16 AM EDTRiver Flood WarningINDKnox, Sullivan21 days
May 31, 11:16 AM EDTRiver Flood WarningINDKnox, Sullivan21 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.